Uncontrolled Crying Withdrawing from Effexor

“Two days after my last dose was hell.”

 

One issue not brought up yet in the Effexor stories is that because it is so fast-acting, it should be taken at the same time every day. If I had known this, I would have disqualified myself from this medication.

If I had known about the withdrawal, I also would have decided to go without “this time.” But there would have been a next time. Now there won’t be a next time.
My initial complaint was a “different sort of depressed” feeling. Not like the major depressions I’ve had in the past, but uncontrolled crying and irritability. My psychiatrist, now that she is leaving her group, tells me that she was not allowed to offer psychotherapy, only drugs. I was not told this when I saw her, but I admit I was open to more drugs. I thought I had responded well to Zoloft in the past, but didn’t like being anorgasmic. I had responded very badly to Serzone. She first put me on Buspar, as she felt I was more anxious than depressed. I gave it what I felt to be a decent try (about 3 months) but the dizziness never really went away, and although I drink less than one drink a week, I was going to Tuscany and felt it quite unfair that I couldn’t drink while there. So I took myself off in about 2 weeks and one step down.
A month or so after I returned from the vacation, I was put on Effexor because of extreme fatigue, lethargy and bothersome “fuzzy brain”(that I had also brought to my GP and she had been unable to diagnose). [Note that all of these effects are listed as withdrawal symptoms with the SSRIs. Dr. Tracy]

I spent the next 5 months increasing my dosage on Effexor because it didn’t appear to be making anything worse, but I was still not better. I had also been suffering from extreme constipation (concurrent with the removal of Buspar) which after many GI tests my GI doctor ruled as “mulitcausal” and washed his hands of me.

The constipation became significantly less bothersome after a major stress date in my life passed. But by then insomnia compounded by nightmares were added to my list of symptoms.

I talked to all 3 doctors about the increasing muscle spasms I had been noticing. “That’s normal”was the most response I got. I was referred to a neurologist, who could find nothing but lessened reflexes on one leg. I was intermittently experiencing buzzing in my brain that I was afraid to mention to anyone.
I felt urges to voluntarily spasm my neck muscles, and the longer I delayed doing so, the more it felt involuntary when I finally relented (voluntary tics??). I worried about myself!!

Since I hope to get pregnant soon, my husband and I decided that I needed to get off of the Effexor — definitely not enough benefit for that kind of risk. I weaned myself in what I thought was a slow manner — a minimum of a week between drops, some drops I stayed on for 2 1/2 weeks. 5 drops in all.

Two days after my last dose (yesterday) was hell — and I also received “Prozac Backlash”in the mail. Talk about reading about yourself! I now believe that many of the symptoms that kept me on the Effexor were really withdrawal symptoms!
I would sometimes take it at 10 in the morning, sometimes at 2 in the afternoon. If I’d forgotten, I would take it at night and then try to wait until the evening the next day, but then would be back to the morning.

Now I am very worried about how long I will be experiencing all the buzzing and dizziness (ironic, my left ear says “quack quack”to me a few times a minute), the urge to spasm, the crying and irritability (thank God my husband not only understands but is very relieved to finally have a reason for some of my complaints!).

And my psychiatrist? I saw her about two weeks ago and let her know how I had been coming off the Effexor. She never mentioned any side effects or to take it slower. I indicated that I would like: 1) a short-term sleeping aide to help get my sleep schedule back on track and 2) something to take when the stress builds up to too much and I “flip”. My preference is to sleep until I am better, and I didn’t want to keep raiding my medicine cabinet for whatever heavy-duty painkillers were still in there.

What did she prescribe? Neurontin. To take “as needed”for both purposes. No wonder there is such a movement towards “alternative”medicine. I don’t know if I’ll ever trust a drug prescription again.

I am so glad I am not exposing a growing fetus to this!

L G
Austin, TX

 

Years 2000 and Prior

This is Survivor Story number 49.
Total number of stories in current database is 96

391 total views, 1 views today

Posted in Breaking News - Our Most Recent Serotonin Nightmares., SSRI Survivor Stories and tagged , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

Leave a Reply